Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Aberdeen, SD

April 29, 2001Hughes County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 29, 2001, 4:31 PM CDT for Hughes County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2001, 4:31 PM CDT (21:31 UTC)
Expired
Apr 29, 2001, 5:00 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hughes County, SD

The radar

The Aberdeen radar (KABR), 172 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 292132
SVRABR
SDC065-292200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
431 PM CDT SUN APR 29 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 500 PM CDT

* AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF HARROLD...OR ABOUT 20
  MILES EAST OF PIERRE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARROLD AROUND 450 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE W<EATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN 
ABERDEEN.

$$

LAT...LON 4443 10008 4431 9991 4455 9967 4455 9991

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:40 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 29, 3:40 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT SUN APR 29 2001

MDLS FAIRLY CLOSE THROUGH TONIGHT IN THE MAIN WEATHER FEATURES WITH
A S/W TROUGH MOVING THROUGH ALONG WITH A SFC COLD FRONT. THE SFC
COLD FRONT EXTENDED ACROSS C SD LATE THIS AFTN WITH DWPTS POOLING
ALONG IT IN THE LOWER TO MID 50S WITH TEMPS IN THE 80S TO AROUND 90
AND LIS FROM -1 TO -3. LATEST VISIBLE SATELLITE SHOWS CU DEVELOPMENT
ALONG THIS BOUNDARY IN C AND SC SD. WITH GOOD MOISTURE CONVERGENCE
ALONG THIS BOUNDARY...SCT SHRAS AND TSRAS SHOULD DEVELOP ALONG THIS
FRONT THROUGH THE EVENING HOURS. NC SD SHOULD REMAIN DRY THIS
EVENING WITH THE BEST CHC OF PRECIP ACROSS NE SD AND WC MN. ALL 3
MDLS PUT OUT SOME QPF ACROSS NE SD AND WC MN FROM 00Z TO 12Z.
OTHERWISE...WILL CONTINUE WITH THE WIND ADVISORY ACROSS NE SD AND WC
MN INTO THIS EVENING WITH S WINDS OF 25 TO 45 MPH. OVERALL...SKIES
OVER THE CWA WILL BE PARTLY CLOUDY THROUGH THE NIGHT. AS THE FRONT
MOVES THROUGH THE WINDS WILL GO TO THE NW AND THEN DECREASE THROUGH
MIDNIGHT. LOWS TONIGHT WILL BE IN THE 45 TO 50 DEGREE RANGE ACROSS
THE CWA. ON MON...IT SHOULD BE DRY ACROSS THE CWA WITH W WINDS
BECOMING SW IN ADVANCE OF NEXT WK S/W. NOT A LOT OF MEAN RH...SO
WILL GO WITH PARTLY CLOUDY SKIES. IT SHOULD BE ANOTHER ABOVE NORMAL
TEMP DAY WITH HIGHS IN THE 75 TO 85 DEGREE RANGE. THE MDLS SHOW S/W
ENERGY MOVING IN FROM THE WEST ON MON NIGHT WITH MOST OF THE
ENERGY/LIFT REMAINING NORTH OF THE CWA. THEY ALL DISAGREE ON THE
AMOUNT OF MEAN RH OVER THE AREA AND THE QPF. THEREFORE...WILL GO
WITH MOSTLY CLOUDY SKIES ACROSS THE NORTH WITH PARTLY CLOUDY SOUTH.
GUID SHOWS SOME SMALL POPS FOR MON NIGHT BUT WILL LEAVE OUT FOR NOW.
TEMPS SHOULD FALL TO THE 45 TO 55 DEGREE RANGE.

FOR TUES AND TUES NIGHT...IT LOOKS TO BE DRY WITH PARTLY CLOUDY
SKIES AS WK S/WS MOVE THROUGH. IT ALSO LOOKS WINDY ON TUES AS PER
MAV GUID AND BELIEVE THIS WILL BE THE CASE. OTHERWISE...IT SHOULD BE
COOLER BOTH TUES AND TUES NIGHT ACROSS THE CWA.

.ABR...WIND ADVISORY...THROUGH 8 PM...NE SD AND WC MN.

MOHR

In the hours before

Special weather statement, Apr 29, 10:55 AM CDT, 5 hours 36 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1055 AM CDT SUN APR 29 2001

.A COLD FRONT OVER CENTRAL SOUTH DAKOTA WILL MOVE SLOWLY EAST INTO
NORTHEAST SOUTH DAKOTA BY THIS EVENING.  TEMPERATURES IN THE UPPER 70S
AND 80S AHEAD OF THE FRONT...COMBINED WITH SURFACE DEWPOINTS IN THE 50S
WILL ALLOW FOR MODERATE INSTABILITY OVER NORTHEAST SOUTH DAKOTA LATE THIS
AFTERNOON AND TONIGHT.  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATE THIS AFTERNOON ALONG THE FRONT...AND SOME COULD BECOME SEVERE.

SDZ005-006-010-017-018-036-037-300500-
BROWN-EDMUNDS-FAULK-HAND-HYDE-MCPHERSON-SPINK-
INCLUDING THE CITIES OF...ABERDEEN...EUREKA...FAULKTON...GROTON...
HIGHMORE...IPSWICH...MILLER AND REDFIELD
1055 AM CDT SUN APR 29 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON THROUGH THIS
EVENING...

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON...AND SOME
COULD BECOME SEVERE. THE MAIN THREATS FROM THESE STORMS WILL BE HIGH
WIND AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING.

MNZ039-046-SDZ007-008-011-019>023-301600-
BIG
STONE-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-
TRAVERSE-
INCLUDING THE CITIES OF...BIG STONE CITY...BRITTON...CLARK...CLEAR
LAKE...ESTELLINE...MILBANK...ORTONVILLE...SISSETON...WATERTOWN...
WEBSTER AND WHEATON
1055 AM CDT SUN APR 29 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS EVENING AND EARLY TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING...AND SOME COULD
BECOME SEVERE. THE MAIN THREATS FROM THESE STORMS WILL BE HIGH WIND AND
LARGE HAIL.

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

BINAU

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:44 PM CDTSevere Thunderstorm WarningABRLyman46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.